Doctors say side effects more likely following second dose of COVID-19 vaccine

NOW: Doctors say side effects more likely following second dose of COVID-19 vaccine

NEXT:

MILWAUKEE (CBS 58) -- Doctors say people are more likely to have side effects following the second dose of the COVID-19 vaccine than the first dose, but this was somewhat expected. 

In fact, Moderna and Pfizer told the FDA of a noticeable difference in reactions after the second dose. 

Doctors say probably more than half of the people getting the second dose of the COVID-19 vaccine felt some type of mild reaction afterward.

"That second dose, you know, things aren't bad by any means, but you can certainly tell that something happened," said Dr. Jeff Pothof, chief quality officer at UW Health.

Area doctors say the reactions are being studied, but it's something they've observed themselves.

"Clearly there are more folks getting some mild to moderate symptoms after the second dose, as opposed to the first dose," said Dr. Greg Brusko, chief clinical officer at Ascension Wisconsin.

But why is this happening? Experts say it's your body's way of telling you it's making an immune response to COVID-19.

"It's sort of a sequential response. The first shot kind of sets you up for it, the second shot kind of kicks it in, if you will," Dr. Brusko said. 

"It's kind of nice to get that because it tells you like -- it's working, I got it. It makes you feel a little more confident, " added Dr. Pothof. 

Dr. Brusko says about 70-80 percent of people feel arm discomfort, making it the most common reaction after the second dose. Symptoms typically last 24-36 hours. 

If you don't get a reaction, it doesn't mean the vaccine didn't work.

"That's an important point for folks to remember that you know, no side effects -- take it as a win -- that doesn't mean you don't have antibodies," said Dr. Brusko. 

Doctors say severe allergic reactions to the COVID-19 vaccine are rare, and people with seasonal allergies should still get the vaccine.

"What we're talking about today is-- are not these severe reactions-- those are exceedingly rare," Dr. Pothof said. 

Dr. Pothof says you can manage pain from mild vaccine reaction by taking Tylenol or Ibuprofen, but he says to follow dosage on the bottle and don't overdo it. 

Share this article: